Hail, Shawnee
- When
- September 27, 6:39 PM CST to 6:40 PM CST
- Where
- Shawnee County, 1.75 mi NW of Wakarusa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.900, -95.720
A brief tornado occurred just to the northeast of the city of Overbrook around 8 pm on the evening of September 27th. Large tree limbs were snapped and did damage to the roof of a home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A brief tornado occurred just to the northeast of the city of Overbrook around 8 pm on the evening of September 27th. Large tree limbs were snapped and did damage to the roof of a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 27, 4:53 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 553 PM CDT Fri Sep 27 2019 .MESOSCALE DISCUSSION... Issued at 553 PM CDT Fri Sep 27 2019 The RAP and NAM solutions show increasing low level convergence along the frontal boundary across south central KS where latest satellite imagery indicates some convective updrafts trying to develop. All of the CAMs have been consistent in storms developing along the boundary around 00Z. Initially storms will be capable of damaging hail and winds as deep layer shear around 45KT and 3000 to 4000 J/kg of CAPE promote severe storms. The NAM and GFS forecast soundings show the 0-3km hodograph becoming more curved and expansive as the low level jet strengthens. This causes 0-1km SRH in increase as well to around 300 m2/s2. Think by this time storms will be pretty much a broken line along the boundary, but there could be some potential for a tornado after sunset. && .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Sep 27 2019 As of 19Z this afternoon, a surface cold front is progressing southward across northeast Kansas, with the boundary located just northwest of Manhattan. The boundary will continue southward across the forecast area into this evening before stalling in east-central Kansas overnight. The airmass ahead of the front has become very hot and humid, especially for this time of the year, with temperatures in the low 90s and dewpoints in the upper 60s/low 70s. Instability will continue to build along and ahead of the front with models showing 3000 to 4000 J/Kg of CAPE into the evening hours, primarily near and south of the Kansas Turnpike. Looking at shear parameters near the boundary, directional shear is lacking due to primarily southwesterly flow through the column. Speed shear is more impressive as a result of stronger winds aloft. Thus, effective bulk shear values are expected to range from 30 to 40 kts just ahead of the boundary with higher values behind it. Thunderstorms are expected to develop along the boundary between 23Z and 01Z , with the most likely area of storm initiation along a line extending from near Emporia to near Topeka. Strong to severe storms will be possible given the amount of instability and shear in place. Large hail is looking like one of the main hazards of concern. Damaging wind will also be possible with DCAPE values exceeding 1000 J/Kg. Additionally, localized flash flooding will also be possible, especially where storms train over the same locations, with models showing precipitable water values increasing to near climatology max for this time of the year. Elevated storms will continue to be possible through the overnight period north of the frontal boundary as a result of isentropic ascent near the 850 mb front which will be located northwest of the surface boundary. Thus, rain will become possible over locations north of I-70 as we transition into the nighttime period. Going into Saturday, the surface warm front continues to be stalled along the I-35 corridor, with a baroclinic zone set up to the southeast. The overall placement of this front still has a great deal of uncertainty, with some disagreement between the deterministic models and even greater spread between the SREF members. Southerly flow south of the front will continue to enhance the gradients of temperature, moisture, and instability through the day. Saturday's severe chances continue to be of concern, with continued southwesterly flow in the mid/upper levels expected to steer a shortwave trough through the CWA. This will provide chances at ignition all along the front in the afternoon. Forecast hodographs continue to show good low-level backing of winds from 0-1 km AGL. Southern sections of the CWA will have surface-based CAPE values climbing to over 2000 J/kg, providing sufficient energy for strong storms once initiation occurs. Storms should spread southwest to northeast across the region. Initial convective mode could take on super cellular characteristics initially, but will most likely become less organized as they grow upscale. Winds and hail are the primary concern, but cannot rule out an isolated tornado or two. Storms should be rather progressive in their movement through the evening. PWAT's continue to be well above the seasonal average, introducing flooding concerns. Storm total rainfall look to range from 1 to 3 inches, with the higher amounts being focused wherever training occurs. The best chances for flooding currently look to be south and east of I-35. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Sep 27 2019 Transitioning into the extended period, an active weather pattern looks to continue into next week. Any lingering showers and storms look to end early Sunday as midlevel heights rapidly rise and the surface baroclinic zone progresses well north. Dry conditions are expected to continue through Monday as any notable shortwave troughs remain well north of the area with the main midlevel trough remaining across the western CONUS. The next good chance for showers and storms looks to arrive through the day Tuesday as a stronger shortwave trough ejects across the Northern Plains shunting an attendant surface trough into the area. Sufficient shear and instability is likely to be in place for the potential for severe thunderstorms, especially Tuesday afternoon. In addition, the front looks to be slow moving with the detachment of the midlevel shortwave across the Northern Plains. This will unfortunately set the stage for multiple rounds of heavy rainfall Tuesday into Thursday. Temperatures look to remain in the 80s prior to the arrival of the aforementioned surface front. Temperatures are likely to be notably cooler by Wednesday with highs in the 60s and 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 553 PM CDT Fri Sep 27 2019 Confidence is increasing in TS impacting the terminals this evening. Will use the CAMs to base timing of storms. Otherwise low clouds are expected to build in overnight and not leave the region. In fact models maintain an easterly wind over the area for much of the day with the frontal boundary remaining to the south of the terminals. This looks to be a favorable setup for MVFR or IFR CIGS to persist through much of the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Wolters SHORT TERM...Teefey/Petersen LONG TERM...Baerg AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Fri Sep 27 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-282045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Fri Sep 27 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop this evening as a cold front moves through east-central Kansas. Development is expected between 600 PM and 800 PM near the Kansas Turnpike. A few storms may be strong to severe, capable of producing large hail, damaging wind and heavy rainfall. Thunderstorms could also develop behind the front, north of I-70 into the overnight hours. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of strong to severe storms are possible on Saturday afternoon, with large hail, damaging winds and an isolated tornado possible. Heavy rain and localized flash flooding will also be a concern following previous rounds of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
658 PM CDT Fri Sep 27 2019
KSZ038-039-055-280045-
Wabaunsee-Shawnee-Osage-
658 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 745 PM
CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eskridge, Dover, Auburn, Harveyville and Keene.
This includes the following highways...
Interstate 70 between mile markers 344 and 347.
Kansas Turnpike between mile markers 161 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.
Teefey
LAT...LON 3891 9572 3874 9605 3874 9611 3880 9619
3909 9597
TIME...MOT...LOC 2357Z 223DEG 22KT 3880 9610Special Weather Statement
National Weather Service Topeka KS
711 PM CDT Fri Sep 27 2019
KSZ037-038-054-280100-
Wabaunsee-Lyon-Morris-
711 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Dunlap, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Allen, Admire, Bushong and Dunlap.
This includes Kansas Turnpike between mile markers 146 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.
LAT...LON 3852 9660 3855 9662 3887 9618 3867 9595
3852 9637
TIME...MOT...LOC 0011Z 236DEG 31KT 3853 9652The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
18 hail, 1 tornado. Local standard time, as filed.
Reported was received via WIBW television station.
A small brief tornado hit a home doing damage to large tree limbs which fell onto the home's roof. A large satellite dish that was bolted to a concrete pad was also tossed into a cornfield across the road to the northeast. Estimated winds around 85 mph.
Report received via Mping.
Report via Mping.
Report via Mping.
Report via Mping.
Report via Mping.
Time was estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856523, 856524, 856525, 848408, 856526, 856527, 856528, 856529, 856530, 856531, 856532, 856533, 856534, 856535, 856536, 856537, 856538, 856539, 856540.